Skip to content
My WebMD Sign In, Sign Up
Nausea and diarrhea after total hip replacement
avatar
Mistra posted:
Hello,last April I had total right hip replacement, it went well, I woke up from surgery quite well, went to my room , got up walked to the bathroom with help. Next day everyone ,surgeon pt , all are smiling including me. I started pt was walking, thought I could go home the next day, boy was I wrong! By afternoon, the severe diarrhea started followed by vomiting, was taken for x-rays, then my room was changed, was told we are taking you to a private room, when I asked why I told so I could relax better, I knew something was up. Nobody was talking to me after that night, all I saw was the nurses and aides , I couldn't keep enough water down to take my pills,couldn't eat, couldn't stand the oder from the examine gloves, there was a parade of intern , fellows from the hospital next door , I was even bleeding from the rectum, no answers , my internist never showed up at my bed-side my surgeon came twice wouldn't talk was mad as hell with me, I was made to feel apologetic for getting sick, was discharged on the day eight went home only ate jello saltines and ginger ale , on day three went to the Er , stayed 3days went home it is now 5 months since surgery, and I have appointments for endoscopy and colonoscopy . I would overhear the patient aides talking about c-diff infection, their bloodiest were negative, but in my discharge papers it was mentioned as infectious colitis, I can bear getting so sick, I can understand these things happen, what I'll never understand or forgive is being made to feel guilty by my doctor, who to this day will not even mention my post-up problems only checks how my hip is doing, has anyone out there lived through a similar situation, I really need to know.

Take the Poll

Has anyone had similar problems after total hip replacement
  • How many persons delt with the same problem
  • How were you treated
  • Was it resolved before discharge
  • Did you surgeon actually come to address the problem
vote
View Poll Results
Reply
 
avatar
Caprice_WebMD_Staff responded:
Hi Mistra,

I'm sorry you've had such an awful time and hope that answers and relief are found soon.
We never touch people so lightly that we do not leave a trace. ~Peggy Tabor Millin
 
avatar
arbob5 responded:
I had total hip replacement on July 16th. Surgery went extremely well, took about an hour (my previous one on the other hip was done 8 years ago and surgery took about 2 hours!) and the surgeon (same one as the other hip) said all went well and home therapy only for a couple of weeks. I swear that I never had any pain that required more than tylenol. Recover was extremely good. Went home after 3 days, did home therapy as prescribed and no problem whatsoever after that EXCEPT diarrhea. I was checked for c diff immediately and that was negative. I have ulcerative colitis and was in complete remission for 8 months before the surgery.

Here I am almost 9 weeks since the surgery and I still have diarrhea, not severe, but some days worse than others. On a bad day, I may have 6 BMs but loose and like applesauce, as my Dr.'s nurse describes it. On a good day, I may have 2 or 3 diarrhea BMs,again like applesauce. No pain, no bleeding, only the cramping when I feel one coming on.

Could this be a result of my body adjusting itself after the major hip surgery and it might take some time to get back to "normal"? My GI knows my history well and that seems to be his opinion. My ortho surgeon is "on the fence" about this, but did say he has had a few patients who seemed to have some diarrrhea for a somewhat extended time after the surgery. The trauma, plus the healing process, yada yada yada. I feel absolutely great since the surgery, no limp, no pain, and no sign of having had major surgery 9 weeks ago.

Any thoughts and/or comments on this?
 
avatar
georgia888 replied to arbob5's response:
Hello arbob5,
Firstly, congratulations on your quick recovery & lack of pain from this major surgery.

I am not a medical professional however, I do a lot of reading on the subject. It's not uncommon to suffer "side effects" from major surgery. Because you suffer from uc, I'm sure your digestive system is more vulnerable & such trauma as surgery makes you more prone to this side effect.

Assuming it's nothing more serious than that, have you tried the BRAT diet? Bananas, Rice, Applesauce & Toast are supposed to help with symptoms of diarrhea. I find non-fat plain yogurt helps as well.

Try that diet for a while & keep in touch with your GI doctor. Sometimes effects from surgery can be long lasting. I hope this is not the case with your problem.

georgia
 
avatar
arbob5 replied to georgia888's response:
Thanks for the suggestion. Interesting. I'm not a yogurt lover tho. But I do like all of the Brat stuff!

I have an appt. with my GI dr. in a couple of weeks. Hopefully all will be much better by then.

Again, thanks.
 
avatar
georgia888 replied to arbob5's response:
Another possible culprit of your diarrhea could be the use of antibiotics. Are you taking any at this time? I know they're essential in keeping infections away, especially after joint replacement surgery. Antibiotics are known to have a negative effect on the gi system.

This is another reason you should be eating yogurt! If you are taking antibiotics, they deplete the body of good bacteria as well as the bad. The acidopholous (sp?) in the yogurt replaces the good bacteria allowing for a better functioning intestinal tract.

georgia
 
avatar
arbob5 replied to georgia888's response:
No antibiotics. I was on them right after the surgery, and that's why a test for c diff was done as soon as I contacted my Dr. about the diarrhea. Antibiotics are, of course, very necessary after most surgeries, thus the assumption that c diff could be causing the diarrhea.

Right now, I am very gradually getting "back to normal". I can see the difference every day. Slow but sure. The little "helper" here? Good, old fashioned honey. A friend of mine suggested taking 3 teaspoons of honey for awhile and see if that helps. I have since read that honey has so many health benefits, so I tried it and have been using this "treatment" for about a week. Slow but sure. Is it from the honey? Well, I like to think so. I'm not about to stop taking it to see if the diarrhea comes back, but for now, as mentioned above, I am doing noticeably better.

I will post on here again with further results. Hopefully positive ones.


Helpful Tips

What is hip pain, and what else could it be?Expert
Frequently hip pain is mistaken for another diagnosis and vice versa. In my practice, I have seen people have hip replacements from various ... More
Was this Helpful?
27 of 37 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Joint Replacement Center